Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Grand Rapids, MI

June 24, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 24, 2024, 3:33 AM EDT for 6 counties in Michigan. It took effect at Jun 25, 2024, 2:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2024, 3:33 AM EDT (07:33 UTC)
In effect from
Jun 25, 2024, 2:00 AM EDT
Expired
Jun 25, 2024, 8:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

227 
WHUS43 KGRR 240733
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
333 AM EDT Mon Jun 24 2024

MIZ037-043-050-056-064-071-241545-
/O.NEW.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
333 AM EDT Mon Jun 24 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
372 
WHUS43 KGRR 241945
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
345 PM EDT Mon Jun 24 2024

MIZ037-043-050-056-064-071-250345-
/O.CON.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
345 PM EDT Mon Jun 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
TUESDAY THROUGH TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
388 
WHUS43 KGRR 250201
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1001 PM EDT Mon Jun 24 2024

MIZ037-043-050-056-064-071-251015-
/O.CON.KGRR.BH.S.0009.240625T0600Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1001 PM EDT Mon Jun 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT
TUESDAY THROUGH TUESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
359 
WHUS43 KGRR 250718
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
318 AM EDT Tue Jun 25 2024

MIZ037-043-050-056-064-071-251530-
/O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
318 AM EDT Tue Jun 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
722 
WHUS43 KGRR 251658
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1258 PM EDT Tue Jun 25 2024

MIZ037-043-050-056-064-071-260000-
/O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1258 PM EDT Tue Jun 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
420 
WHUS43 KGRR 251936
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
336 PM EDT Tue Jun 25 2024

MIZ037-043-050-056-064-071-260000-
/O.CON.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
336 PM EDT Tue Jun 25 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
154 
WHUS43 KGRR 260003
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
803 PM EDT Tue Jun 25 2024

MIZ037-043-050-056-064-071-260115-
/O.EXP.KGRR.BH.S.0009.000000T0000Z-240626T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
803 PM EDT Tue Jun 25 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

A few west Michigan beaches may still have 3-4 foot waves and a
moderate swim risk for the next couple hours, but winds and waves
will continue to trend down tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 24, 3:24 AM EDT, 9 minutes earlier. Its key messages:

  • Mostly sunny today, stormy late tonight/Tuesday morning
  • Medium/High confidence in fair weather Wednesday and Thursday
  • Medium confidence in showers and storms late this week
Area forecast discussion, Jun 24, 3:24 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 AM EDT Mon Jun 24 2024

.KEY MESSAGES...

- Mostly sunny today, stormy late tonight/Tuesday morning

- Medium/High confidence in fair weather Wednesday and Thursday

- Medium confidence in showers and storms late this week

&&

.DISCUSSION...
Issued at 322 AM EDT Mon Jun 24 2024

- Mostly sunny today, stormy late tonight/Tuesday morning

Every model run of the GFS since last Wednesday has had some
flavor of an MCS developing over MN/northwest WI tonight and
moving southeast across WI and then over Lower MI. The CAMs caught
on to that scenario too over the weekend with some taking the MCS
south across WI and into northern IL. However, a few others
continue to take the MCS across MI...either northern Lower or
across the GRR cwa. The model consistency alone gives some
confidence that storms are going to form tonight to our northwest.
The question is where are they going to go.

Model thermodynamics/kinematics point toward a classic MCS
scenario in which an upper short wave induces low pressure over
the northern Plains in concert with a northward moving warm front.
A strong nocturnal LLJ then pushes moisture toward the front like
a fire hose with storms developing near the triple point of the
warm front/cold front. Models tonight show a 55 kt LLJ pointed at
the warm frontal boundary and moving east with time so that the
LLJ is over the cwa by 12z. Meanwhile, a 60-70 kt mid level jet
pushes the storms east along the warm front following mid level
thickness contours to the ESE. The key to whether we see storms
over the cwa tonight will be how far north they develop. If they
develop over southern MN, then they should be more inclined to
take a southeast turn across southern WI/northern IL. However, if
they develop farther north, chances are greater that they will
move across northern WI and cross the lake and move southeast
across the cwa after 08z.

There's also some uncertainty surrounding how strong the storms
will be. Shear values are aoa 40 kts which suggests organization
is possible. Given the strong mid level winds, damaging wind is
the main threat. There is some mid level capping that would likely
be overcome by a mature MCS.

The entire CWA is in a marginal risk for severe storms tonight
and Tuesday. The southwest cwa is in a slight risk for severe
storms Tuesday due to the potential for storms to fire on the
trailing cold front that models suggest will be in the vicinity of
the WI/IL border east toward the I-94 corridor. There's a lot of
uncertainty around whether storms will develop over the southern
cwa Tuesday afternoon, because it depends on what happens with the
Tuesday morning convection. It's possible that storms Tuesday
morning essentially push the cold front south of the cwa and we
don't get any redevelopment Tuesday afternoon. Less convective
activity late tonight would likely result in higher chances for
storms Tuesday afternoon.

Storms that develop over the southern cwa Tuesday afternoon will
have the potential to train as they move east which would result
in a heavy rain threat.

- Medium/High confidence in fair weather Wednesday and Thursday

The flow regime across the Great Lakes this week is dominated by two
shortwave troughs in quasi-zonal flow between subtropical ridging
across the southern CONUS and an upper low across central Canada.
THe first trough is moving through by Wednesday with showers ending
early and sfc high pressure building in with fine summer weather for
Thursday into early Friday.

- Medium confidence in showers and storms late this week

The surface high moves east with warm advection pattern developing
which could bring showers by Friday morning and more likely Friday
night and Saturday as the next trough moves through. The usual
ensemble spread at that time range makes the timing of the showers
and storms hard to pin down, but the highest chances appear to be on
Friday night. A severe weather threat is possible at that time as
Lower Michigan is briefly in the warm sector and model soundings
show 30 to 35 knots of shear ahead of the cold front.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 137 AM EDT Mon Jun 24 2024

Small cluster of thunderstorms has bright very brief IFR
conditions to MKG and GRR and these storms could affect AZO and
BTL with brief IFR conditions as well between 06Z and 07Z. The
storms are expected to weaken as they move south and genera;;y IFR
conditions can be expected for the rest of tonight and on Monday.

&&

.MARINE...
Issued at 322 AM EDT Mon Jun 24 2024

Southwest winds will increase tonight behind a warm front and that
will result in wind and waves that will become hazardous to small
craft. We will issue a Small Craft Advisory and Beach Hazards
Statement for this. Additionally, thunderstorms may develop over
the lake after midnight tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through Tuesday
     evening for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 2 AM to 8 PM EDT Tuesday for
     LMZ844>849.

&&

DISCUSSION...Ostuno/04
AVIATION...Ostuno
MARINE...04
Hazardous weather outlook, Jun 23, 10:29 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1029 PM EDT Sun Jun 23 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1029 PM EDT Sun Jun 23 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible through 200 am over West Central
Lower Michigan. Severe weather is not expected, but lightning
strikes and gusty winds to 35 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Monday night and
Tuesday. Damaging winds and localized flooding are the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-241000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1029 PM EDT Sun Jun 23 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible north of Grand Haven through 200
am. Lightning strikes and gusty winds to 30 knots are possible with
these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with strong winds and frequent lightning are
possible Monday night and Tuesday. This could also result in
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:34 AM EDTSmall Craft AdvisoryGRR40 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.